Home Ahead of print Instructions
About us Current issue Subscribe
Editorial board Archives Contact us
Search Submit article Login 
Print this page Email this page

 Table of Contents  
CASE REPORT
Year : 2013  |  Volume : 10  |  Issue : 2  |  Page : 98-99

Seizures in a young adult Nigerian male abusing codeine containing cough syrup


Department of Clinical Services, Federal Neuropsychiatric Hospital, Benin City, Nigeria

Date of Web Publication7-Dec-2013

Correspondence Address:
Bawo O James
Department of Clinical Services, Federal Neuropsychiatric Hospital, P.M.B 1108, Benin City, Edo State
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0331-8540.122773

Rights and Permissions
  Abstract 

Cough remedies are available in Nigeria as narcotic and nonnarcotic over-the-counter preparations. The narcotic antitussive usually contains codeine, which has a high abuse potential. We report a case of a young Nigerian male, abusing codeine containing cough syrup with a clinical picture complicated by seizures, as well as review of relevant and available literature, including a discussion of its implication for clinical care. Clinicians should be aware of abuse and dependent potential of codeine containing cough syrup with seizures as one of the possible feature of toxicity. This case report buttresses the need for codeine containing cough syrups to be made available only on prescription.

Keywords: Codeine, cough syrup, dependence, Nigeria, seizures


How to cite this article:
Raji SO, Inogbo CF, Oriji S, James BO. Seizures in a young adult Nigerian male abusing codeine containing cough syrup. Niger J Basic Clin Sci 2013;10:98-9

How to cite this URL:
Raji SO, Inogbo CF, Oriji S, James BO. Seizures in a young adult Nigerian male abusing codeine containing cough syrup. Niger J Basic Clin Sci [serial online] 2013 [cited 2021 Dec 2];10:98-9. Available from: https://www.njbcs.net/text.asp?2013/10/2/98/122773


  Introduction Top


Narcotic and non-narcotic antitussive preparations are available as over-the-counter (OTC) and prescription only medications (POM) in Nigeria. The narcotic antitussive preparations usually contain codeine with or without other agents (antihistamines, expectorants, decongestants and soothing agents). [1]

Codeine is a naturally occurring alkaloid produced either directly from the opium poppy plant or as semi-synthetic agent from 3-O-methlatiom of morphine. As with other opioids/opiates, long-term administration of codeine may lead to abuse and dependence. [2] A case of recurrent seizure in a codeine-dependent adult Nigerian is reported.


  Case Report Top


AO is a 23-year-old male student who presented with a 7-year history of misuse of codeine containing cough syrup, with intermittent use of the narcotic-like analgesic tramadol and alcohol. There was an associated 4-year history of recurrent convulsions.

A friend had introduced him to the use of cough syrups, as a means of 'elevating his mood'. He began misusing a bottle each day (containing 219 mg of codeine sulphate) and gradually increased the amount ingested to three or four bottles daily in order to sustain its 'euphoriant' effects. He also described a strong and sometimes uncontrollable urge to use the substance, and experienced mild tremors with body aches if he was unable to use it. He admitted to pilfering funds from his parents to procure cough syrups and sustain the habit. All previous attempts to stop the habit were unsuccessful and the longest period of abstinence was one month. He persisted with the use of cough syrups despite knowledge and experience of its harmful consequence.

Over the 7-year period he intermittently consumed tramadol initially ingesting a capsule but increased it gradually to 10 capsules per day. He also misused nicotine (cigarettes), cannabis and alcohol.

Following the onset of spontaneous seizures, he discontinued the use of tramadol and alcohol after he learnt of their tendency to induce seizures. The seizures however persisted even when he misused the cough syrups alone. Seizures were generalised tonic-clonic and lasted about 1-2 minutes. Each episode was preceded by blurring of his vision, and followed by post-ictal sleep.

He had no episode of seizures while receiving 400 mg of sodium valproate daily on in-patient care. He remained seizure free after medications were tailed off after 5 weeks.


  Discussion Top


The mechanism of medication-induced seizures is poorly understood. However, proposed hypotheses to explain the pathogenesis of opiate-induced seizures include: Interference with seizure threshold by opioid metabolites, antagonism of the inhibitory effect of glycine in spinal cord, inhibition of GABAnergic neurones, increase in activity of excitatory NMDA receptors, mu, kappa and delta opioid receptors mediation activation of alpha-adrenoceptors. [3]

Opioids, except meperidine (pethidine) rarely cause seizures at therapeutic doses. [3],[4] Most reported cases of opioid-induced seizures in the scientific literature are at therapeutic doses and in extremes of age and with a co-existing chronic medical ailment, like end stage renal disease. [3],[4],[5] The estimated seizure inducing daily dose of 657-876 mg of codeine in this subject far exceeds the 240 mg, which is the maximum therapeutic oral dose of codeine in an adult with normal renal and liver function. [1]

Abuse of cough syrup is a new trend in Nigeria. A study of five states in northern Nigeria (where this patient started its misuse) showed that a majority of abusers started in the late 1990s and early 2000s as a way of getting 'high' and as a substitute to alcohol that the society frowned at on formal introduction of Shariah law. [6]

Cough syrups should be recognised as an agent of abuse and addiction with seizures as one of the features of its toxicity. Possible synergistic epileptogenicity of other cough syrup constituents like diphenhydramine hydrochloride, [7] chlorpheniramine [1],[8] and other substances misused by a codeine-dependent person (like tramadol[9] and alcohol [10] in this subject) should be borne in mind.

We recommend that clinicians should tactically inquire about codeine use from multiple substance users for active case finding, early intervention and future research. Preference should be given to the prescription of non-narcotic antitussives and analgesic remedies, [11] especially in multiple substance users. Furthermore, regulatory bodies and agencies like the Pharmaceutical Society of Nigeria (PSN), National Agency for Drug Administration and Control (NAFDAC), National Drug Law Enforcement Agency (NDLEA) and other stakeholders should place more restriction on the sale and procurement of codeine containing cough syrups. Its current OTC prescription status is inimical to the health of Nigerians [11] and should be changed to a POM. More awareness is needed to educate the public on the risk of the indiscriminate use of codeine containing cough syrups.


  Acknowledgements Top


The authors would like to thank the Medical Director Dr. S. O. Olotu and the Head, Clinical Services Dr. I. O. Agbonile for their kind permission to undertake this report.

 
  References Top

1.EMDEX. The complete drug formulary for Nigerian health professionals based on WHO model formulary. Vol 256. Lagos, Nigeria: Lindoz Products Limited; 2006; p. 63-4.  Back to cited text no. 1
    
2.Buck ML. Therapeutic uses of codeine in paediatric patients. Paediatr Pharmacother 2004;10:1-4.  Back to cited text no. 2
    
3.Kuo SC, Lin YC, Kao SM, Yang YH. Probable codeine phosphate-induced seizures. Ann Pharmacother 2004;38:1848-51.  Back to cited text no. 3
[PUBMED]    
4.Ruffman C, Bogliun G, Beghi E. Epileptogenic drugs: A systematic review. Expert Rev Neurother 2006;6:575-89.  Back to cited text no. 4
    
5.Zolezzi M, Al Mohaimeed SA. Seizures with intravenous codeine phosphate. Ann Pharmacother 2001;35:1211-3.  Back to cited text no. 5
[PUBMED]    
6.Dankani IM. Abuse of cough syrup: A new trend in drug abuse in North Western Nigeria states of Kano, Sokoto, Katsina, Zamfara and Kebbi. Int J Phys Soc Sci 2008;2:101-15.  Back to cited text no. 6
    
7.Edebi VN, Ebeshi BU, Aganabiri E. Simultaneous assay of codeine phosphate and diphenhydramine hydrochloride in cough mixtures by zero order derivative UV spectroscopy. Afr J Pure Appl Chem 2011;5:104-10.  Back to cited text no. 7
    
8.Singh J, Grover S, Basu D. Very high-dose intravenous buprenorphine dependence; A case report. Ger J Psychiatry 2004;7:58-9.  Back to cited text no. 8
    
9.Mehpur M. Intravenous tramadol induced seizure; two case reports. Iran J Pharmacol Ther 2005;4:146-7.  Back to cited text no. 9
    
10.Onwueke IO, Onodugo OD, Ezeala-Adikaibe B, Aguwa EN, Ejim EC, Ndukuba K, et al. Pattern and presentation of epilepsy in Nigerian Africans: A study of trends in the southeast. Trans R Soc Trop Med Hyg 2009;103:785-9.  Back to cited text no. 10
    
11.Ehikhamenor EE, Aghahowa SE, Asodo CC. Retrospective evaluation of analgesic prescribing pattern in a tertiary institution in Nigeria. J Med Biomed Res 2012;11:71-7.  Back to cited text no. 11
    



This article has been cited by
1 Trihexyphenidyl abuse in psychiatric outpatient clinic of a general hospital in Northern Nigeria
Olanrewaju Raji Saheed
Journal of Addiction Medicine and Therapeutic Science. 2020; 6(1): 003
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Acknowledgements
References

 Article Access Statistics
    Viewed6078    
    Printed123    
    Emailed0    
    PDF Downloaded396    
    Comments [Add]    
    Cited by others 1    

Recommend this journal